Posted on Wednesday, June 27th, 2012 at 8:25 am by Williams Hart
Azithromycin is an antibiotic frequently prescribed to people suffering from bacterial infections. Commonly called Z-Pak, azithromycin has been used for many years to treat common illnesses such as strep throat, inner ear infections, pneumonia, bronchitis, and other infections. However, a recent study conducted by the New England Journal of Medicine examined the risks of cardiovascular complications in individuals who were taking azithromycin as compared to those who took other antibiotics or no antibiotics at all.
The test was conducted over a five day period and each patient was examined thoroughly during this time. Patients were within a close age range and suffered from similar infections. Azithromycin showed an increased risk of cardiovascular death when compared to amoxicillin, ciprofloxacin, levofloxacin, and individuals taking no antibiotic at all. The risks of suffering cardiac complications were even greater among people who were previously prone to cardiac related health problems.
In total, 47 cardiovascular deaths out of 1 million Z-Pak courses were estimated among patients with no history of heart related problems. There were 245 deaths (again, out of 1 million courses of the antibiotic) estimated among those that had experienced cardiac complications in the past.
The complications associated with azithromycin primarily involve heart arrhythmias. Specifically, the QT interval during a heartbeat may be extended which can lead to Torsade de Pointes (TdP). TdP has been known to lead to cardiovascular death and requires emergency medical treatment. In order to eliminate the dangers of TdP, doctors will attempt to regulate the heart beat with pharmaceutical treatment and electrical therapy.
Z-Pak is an extremely popular form of treatment because of its ability to quickly counteract the symptoms of an infection. In March of this year, the label was revised to include information about the dangers of QT interval prolongation. The United States Food and Drug Administration has reviewed the information regarding TdP and the QT interval, but has not requested that the manufacturer remove the product from shelves.
If you or someone you know has suffered cardiac complications after taking Z-Pak, contact the attorneys at Williams Hart today by calling (800) 220-9341.